Hearing Loss May Be Linked to Use of Nukes
May 16, 2001
Researchers now suspect that certain nukes (ddC, ddI and d4T) may cause damage to people's sense of hearing.
These complications occur because nukes can damage the energy-producing parts of a cell called mitochondria. When mitochondria are damaged, the cell experiences a power failure and gets injured. Prolonged power failures can cause the cell to die.
Some people with HIV/AIDS (PHAs) who use particular nukes such as ddC, ddI and d4T -- the "d" drugs -- have developed nerve damage in the hands and/or feet, a side effect called peripheral neuropathy. It therefore should come as no surprise that researchers now suspect that nukes may cause damage to people's sense of hearing -- something that is heavily dependent on nerves.
In an article to appear in the June 1st, 2001 issue of the journal Clinical Infectious Diseases, doctors in Denver, Colorado, report on their investigation of hearing loss in three male PHAs. All subjects had experienced hearing loss before starting highly active antiretroviral therapy (HAART). This hearing loss occurred because of exposure to excessive noise. In the normal course of events, once people are no longer exposed to loud noise the loss of hearing stops -- as was the case with all three subjects. Shortly after they began taking anti-HIV medications, however, all three reported ringing in the ears, or tinnitis, and their hearing loss resumed.
The doctors note that all three PHAs were between the ages of 47-53 years and would therefore have been at risk for developing hearing loss. As well, one PHA had low levels of vitamin B12 in his blood and also used the drugs trazodone (Trazorel) and valproic acid (Depakene), all of which are factors associated with hearing loss. Nevertheless, when these PHAs started HAART, their hearing loss was striking. Furthermore, when two of the subjects stopped taking HAART, their hearing partly improved.
Among HAART-users, the following factors may increase the risk of hearing loss:
Clearly, further studies are needed to confirm these findings as well as to find safer therapies with fewer side effects for PHAs.
Clinical Infectious Diseases 2001;32:1623-1627
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.